Indiana, 2021

Flood in Indiana, September 15, 2021

September 15, 2021 · NWS ILN · 1 event in 1 county or zone

Showers and thunderstorms produced locally heavy rainfall ahead of an approaching cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms produced locally heavy rainfall ahead of an approaching cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 15, 12:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Sep 15, 12:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
108 AM EDT Wed Sep 15 2021

.SYNOPSIS...
A cold front will settle southeast through the Ohio Valley
tonight and Wednesday. This front will bring a chance of showers
and storms areawide as it moves through. While brief cooling
will occur behind the front on Thursday, above normal
temperatures will return by Friday and into the weekend as the
front lifts back north of the area and warm, moist southerly
winds take back over.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Thunderstorms are pushing into northwestern portions of the
region in advance of a frontal boundary. A few strong storms
will be possible and cannot rule out a severe storm or two
during the overnight time frame, however in general expect a
weakening trend in the severe threat. There is some instability
throughout the overnight hours and therefore keep at least some thunder
mention in the forecast.

Low temperatures overnight are expected to drop down into the
60s across the region. Temperatures will be a little cooler
across northwestern portions of the region where the frontal
boundary has moved through.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM THURSDAY/...
With the loss of instability and weaker forcing as the frontal
boundary becomes a bit washed out, showers may become more
scattered in nature in the 10-14z timeframe, with the frontal
boundary expected to be draped roughly along the I-71 corridor.
From mid-morning into mid afternoon, the return of diurnal
instability will lead to an increase in precipitation coverage
near and southeast of I-71, along with renewed intensity.
Scattered strong storms are possible, along with an isolated
severe storm in this area, fueled by DCAPE values approaching
1000 J/Kg especially in the 14-20z timeframe,then diminish as
the frontal boundary sinks into southern Kentucky and West
Virginia. Daytime highs in the mid to upper 70s, peaking near 80
in the southeast forecast area.

In the wake of clearing behind the cold front on Wednesday night
through all but the far southern forecast area, overnight lows
will generally be in the mid 50s, with lower 60s closer to the
Ohio river where clouds will linger.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
We will start off Thursday morning with a relatively dry
airmass in place across our area as the cold front will have
washed out off to our southeast. Moisture does try to increase a bit
from the south through the afternoon but with the lack of much
forcing, will try to keep a dry forecast across our far south for
the afternoon hours. Highs on Thursday will be in the upper 70s
to lower 80s.

Weak mid level ridging will then be in place across the Ohio Valley
Friday into Saturday. This should help keep us mainly dry, although
as we destabilize through the afternoon hours, a few diurnally
enhanced showers or thunderstorms will be possible. Will
continue to keep pops generally in the slight chance category for
the afternoon/evening hours. Temperatures will gradually modify with
highs on Friday in the low to mid 80s and then mainly the mid 80s on
Saturday.

Mid level ridging will amplify over the upper Ohio Valley on Sunday
before shifting off to the east Monday into Tuesday. Will maintain a
dry forecast for Sunday and then allow for a low chance for
diurnally enhanced showers/storms through the end of the period as
some slightly better moisture begins to work its way in from the
southwest. highs will be mostly in the mid 80s for Monday
and Tuesday.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
A cold front is progressing southeastward through the area tonight.
A weakening line of thunderstorms is being observed ahead the front.
Storms have been observed containing brief outflow winds from the
northwest winds at 10-15 knots with gusts upwards of 25 knots
outside of overall southwesterly flow areawide. MVFR and IFR
dropouts have also been observed in the strongest storms. Have
accounted for the showers/storms in the TAFs overnight primarily
with SHRA VCTS and VCSH. Shower and storms chances continue to
gradually decrease overnight before reaching a minimum around
1200Z.

Around 1200Z, the cold front starts arriving at the TAF sites
leading to winds shifting out of the northwest around 10 knots. MVFR
ceilings are moderately likely in the vicinity of the front from
about 1300-1700Z.

By 1800Z, the front should be southeast of the TAF sites allowing
northwesterly winds to prevail with the return to VFR conditions.
However, there is still an outside chance of a shower or storm
during the early afternoon at KLUK, KCVG, KILN, KCMH, and KLCK.

VFR conditions are likely to persist from the late afternoon through
the early overnight before MVFR/IFR visibilities could develop late
Wednesday night due to cooling temperatures and moisture left over
from recent rainfall.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...Novak
SHORT TERM...JDR
LONG TERM...JGL
AVIATION...Campbell
Hazardous weather outlook, Sep 14, 2:53 PM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
353 PM EDT Tue Sep 14 2021

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>054-060>062-
070-071-077-152000-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Hardin-Mercer-
Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-
Madison-Preble-Montgomery-Greene-Butler-Warren-Hamilton-
353 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Central Ohio, Southwest Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

Showers and a few storms are likely tonight. An isolated strong or
severe storm will be possible with gusty or damaging winds being the
primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ075-080-KYZ089>100-OHZ055-056-063>065-072>074-078>082-088-152000-
Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Franklin OH-Licking-
Fayette OH-Pickaway-Fairfield-Clinton-Ross-Hocking-Clermont-Brown-
Highland-Adams-Pike-Scioto-
353 PM EDT Tue Sep 14 2021

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Showers and a few storms are likely Wednesday afternoon. An isolated
strong or severe storm will be possible with gusty or damaging winds
being the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 14, 10:27 PM EST, 3 hours 33 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1127 PM EDT Tue Sep 14 2021

INZ050-058-150400-
Fayette IN-Wayne IN-
1127 PM EDT Tue Sep 14 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WAYNE AND
NORTHWESTERN FAYETTE COUNTIES THROUGH MIDNIGHT EDT...

At 1127 PM EDT, strong thunderstorms were located along a line
extending from near Fountain City to near Cambridge City to 8 miles
north of Rushville, moving east at 25 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Richmond, Connersville, Centerville, Cambridge City, Hagerstown,
Fountain City, Dublin, Franklin, Abington, Greens Fork, East
Germantown, Spring Grove, Bethel, Economy, Boston, Mount Auburn,
Whitewater, Richmond Municipal Airport, Interstate 70 at Exit 145 and
Bentonville.

This includes I-70 in Indiana between mile markers 134 and 156.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3987 8522 3987 8520
      4000 8520 4001 8484 4000 8481 3973 8482
      3973 8504 3968 8529 3968 8530
TIME...MOT...LOC 0327Z 271DEG 20KT 3999 8494 3981 8510 3973 8546

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Novak
Special weather statement, Sep 14, 10:56 PM EST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1156 PM EDT Tue Sep 14 2021

INZ050-058-059-OHZ042-060-150430-
Fayette IN-Union IN-Wayne IN-Darke OH-Preble OH-
1156 PM EDT Tue Sep 14 2021

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WAYNE, NORTHERN UNION
AND FAYETTE COUNTIES IN EAST CENTRAL INDIANA, NORTHWESTERN PREBLE AND
SOUTHWESTERN DARKE COUNTIES IN WEST CENTRAL OHIO THROUGH 1230 AM
EDT...

At 1155 PM EDT, strong thunderstorms were located along a line
extending from near Fountain City to near Connersville to near
Rushville, moving east at 35 mph.

HAZARD...Wind gusts up to 45 mph and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Richmond, Connersville, Eaton, Centerville, Cambridge City, Liberty,
Hagerstown, New Paris, New Madison, Fountain City, Dublin, Glenwood,
Waterloo, Bunker Hill, Abington, Brownsville, Wayne Lakes, Eldorado,
West Manchester and Greens Fork.

This includes the following Interstates...
 I-70 in Indiana between mile markers 134 and 156.
 I-70 in Ohio between mile markers 0 and 12.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3987 8522 4000 8508
      4000 8481 4002 8481 4004 8461 3990 8452
      3970 8471 3960 8495 3958 8530
TIME...MOT...LOC 0355Z 269DEG 29KT 3993 8494 3972 8512 3961 8538

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Novak
Special weather statement, Sep 14, 11:48 PM EST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1248 AM EDT Wed Sep 15 2021

INZ058-059-066-150530-
Fayette IN-Union IN-Franklin IN-
1248 AM EDT Wed Sep 15 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN FRANKLIN
COUNTY IN SOUTHEASTERN INDIANA, UNION AND FAYETTE COUNTIES IN EAST
CENTRAL INDIANA THROUGH 130 AM EDT...

At 1248 AM EDT, a strong thunderstorm was located near Glenwood,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph, frequent cloud-to-ground
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Lightning can cause serious injury or
         death. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Connersville, Brookville, Liberty, West College Corner, Glenwood,
Lake Santee, Salem, Waterloo, Blooming Grove, Columbia, Metamora,
Bunker Hill, Brownsville, Laurel, Dunlapsville, Whitewater State
Park, Goodwins Corner, Mounds State Recreation Area, Mettel Field and
Cottage Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3975 8530 3975 8518 3971 8518 3971 8504
      3973 8503 3973 8482 3941 8482 3941 8530
TIME...MOT...LOC 0448Z 264DEG 24KT 3955 8531

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
September 15, 2:00 AM EST to 3:00 AM EST
Where
Wayne County, 0.87 mi SW of East Germantown to 0.67 mi SSW of East Germantown
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.810, -85.140

High water was reported on U.S. 40 in Pershing.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973397.